Georgia, 2019

Damaging Wind in Georgia, September 9, 2019

September 9, 2019 · NWS TAE · 1 event in 1 county or zone

As is typical during summer, scattered afternoon thunderstorms produced strong to marginally severe winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TAE wrote it up.

As is typical during summer, scattered afternoon thunderstorms produced strong to marginally severe winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before the first event at Sep 9, 2:28 PM EST, 2 hours 32 minutes earlier.

Area forecast discussion, Sep 9, 2:28 PM EST, 2 hours 32 minutes before
Area Forecast Discussion
National Weather Service Tallahassee FL
328 PM EDT Mon Sep 9 2019

.NEAR TERM [Through Tonight]...

In the upper levels a ridge is over the Southeast today. At the
surface weak high pressure is over the region. There is a 20 to 40
percent chance for showers and thunderstorms mainly over the Alabama
and Georgia Counties this afternoon and evening. Showers will
dissipate late this evening and POPs overnight will be low. Lows
will be in the lower 70s.

.SHORT TERM [Tuesday Through Wednesday Night]...

Although the center of the upper level ridge slowly lifts
northward through the period, deep layer ridging will remain
across the southeast CONUS. Low level easterly flow will continue
to advect moisture in from the Atlantic so a few afternoon showers
or thunderstorms will be possible each day. Highs will be in the
low to mid 90s with peak heat indices mostly in the 100 to 105
degree range. Lows will be in the lower to mid 70s.

.LONG TERM [Thursday Through Monday]...

The upper ridge will deamplify as it moves east as a stacked low
pressure system translates from the northern Plains eastward to
north of New England. This will allow a weak tropical disturbance
and it's associated moisture over the Bahamas on Thursday to track
westward into the eastern gulf on Saturday. This feature is
forecast to lift northward across the north central gulf Sunday
through Monday bringing higher rain chances to the local area.
High temperatures will slowly cool off into the upper 80s to
lower 90s over the weekend due to increased cloud cover and rain
chances. Lows will be around 70 to the lower 70s.

&&

.AVIATION...
[Through 18Z Tuesday]

VFR conditions are expected throughout the TAF period. There
remains a slight chance for thunderstorms this afternoon for DHN
and ABY but confidence is not high enough to mention in the TAF.

&&

.MARINE...

Light to moderate south to southeast winds through Tuesday night
will turn to the east with a modest increase in winds and seas
through Thursday night. Cautionary level conditions are possible
Friday into the weekend.

&&

.FIRE WEATHER...

Hazardous fire weather conditions are not expected through the
forecast period outside of the potential for high dispersions on
Tuesday. Mixing heights will be around 5,000 feet each afternoon
away from the coast. Precip coverage will be limited to slight
chance during the afternoon and evening hours. It will remain
hot with heat indices approaching 105 degrees again on Tuesday.

&&

.HYDROLOGY...

No significant rainfall is expected through the next 5 days with
a drier pattern in place. Increased rainfall chances move in over
the weekend, but at this time potential amounts are not high
enough to cause concern at this time. All area rivers are below
flood stage and expected to remain that way through the next 7
days.

&&

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not requested. However, spotters are always
encouraged to safely report significant weather conditions when they
occur by calling the office or tweeting us @NWSTallahassee.

&&

.PRELIMINARY POINT TEMPS/POPS...

Tallahassee   73  96  73  95  72 /  10  20  10  10   0
Panama City   75  92  76  91  75 /  10  10  10  10   0
Dothan        72  95  73  94  71 /  10  20  10   0   0
Albany        74  95  73  94  73 /  10  20  10   0   0
Valdosta      73  96  72  93  71 /  10  20   0  10   0
Cross City    74  95  73  93  73 /  10  10  10  20   0
Apalachicola  75  91  77  89  76 /  10  10  10   0   0

&&

.TAE WATCHES/WARNINGS/ADVISORIES...
FL...None.
GA...None.
AL...None.
GM...None.

&&

NEAR TERM...McD
SHORT TERM...Barry
LONG TERM...Barry
AVIATION...McD
MARINE...Barry
FIRE WEATHER...LF
HYDROLOGY...Dobbs

In the hours before

Special weather statement, Sep 9, 2:45 PM EST, 2 hours 15 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
345 PM EDT Mon Sep 9 2019

GAZ128-130-131-092030-
Irwin GA-Turner GA-Ben Hill GA-
345 PM EDT Mon Sep 9 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN IRWIN...NORTHEASTERN
TURNER AND BEN HILL COUNTIES UNTIL 430 PM EDT...

At 345 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Pineview to near Jacksonville. Movement
was southwest at 5 mph.

Pea size hail and winds in excess of 40 mph will be possible with
these storms.

Locations impacted include...
Fitzgerald, Rebecca, Lulaville, Amboy, Osierfield, Bowens Mill, Red
Bluff, Ashton, Arp, Abba and Queensland.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3166 8300 3166 8301 3164 8301 3164 8303
      3163 8303 3180 8362 3181 8361 3185 8361
      3184 8321 3185 8318 3183 8315 3183 8314
      3181 8313 3182 8311 3178 8303 3178 8299
TIME...MOT...LOC 1945Z 045DEG 6KT 3214 8359 3175 8305
Special weather statement, Sep 9, 3:27 PM EST, 1 hour 33 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
427 PM EDT Mon Sep 9 2019

GAZ127>131-147-148-092115-
Berrien GA-Tift GA-Worth GA-Irwin GA-Cook GA-Turner GA-Ben Hill GA-
427 PM EDT Mon Sep 9 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL COOK...IRWIN...
NORTHERN BERRIEN...TURNER...TIFT...BEN HILL AND CENTRAL WORTH
COUNTIES UNTIL 515 PM EDT...

At 424 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Cordele to near Arabi to near Mystic to
near West Green. Also, a gust front was just ahead of this line.
Movement was southwest at 25 mph.

Pea size hail and winds in excess of 40 mph will be possible with
these storms, and the gust front just ahead of them.

Locations impacted include...
Tifton, Ashburn, Ocilla, Fitzgerald, Sylvester, Enigma, Omega,
Poulan, Ty Ty, Alapaha, Phillipsburg, Mystic, Unionville, Worth,
Terrell, Sycamore, Sumner, Rebecca, Scooterville and Osierfield.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3166 8300 3161 8306 3155 8306 3148 8311
      3146 8315 3140 8314 3133 8306 3126 8304
      3131 8351 3133 8352 3133 8365 3148 8390
      3161 8399 3180 8379 3180 8361 3185 8361
      3185 8318 3181 8313 3182 8311 3178 8299
TIME...MOT...LOC 2024Z 034DEG 21KT 3194 8385 3180 8364 3170 8337 3166
8278
Special weather statement, Sep 9, 4:33 PM EST, 27 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
533 PM EDT Mon Sep 9 2019

GAZ125>127-092200-
Worth GA-Dougherty GA-Lee GA-
533 PM EDT Mon Sep 9 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN DOUGHERTY...SOUTH
CENTRAL LEE AND NORTHWESTERN WORTH COUNTIES UNTIL 600 PM EDT...

At 533 PM EDT, Doppler radar was tracking a strong thunderstorm near
Marine Corps Logistics Base, or 9 miles east of Albany, moving
southwest at 10 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Albany, Turner City, East Albany, Marine Corps Logistics Base, Red
Rock, Acree, Stocks, Pecan City and Doles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3177 8391 3168 8380 3145 8401 3161 8420
TIME...MOT...LOC 2133Z 047DEG 8KT 3160 8402

The radar

The Ft Rucker radar (KEOX), 122 km away, was scanning. The volume nearest the first event began at 22:01 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Dougherty

When
September 9, 5:00 PM EST
Where
Dougherty County, 0.91 mi NW of Albany
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
31.580, -84.180

A tree was blown down near Albany.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2019Every state in 2019This day in weather historyWarnings in Georgia, September 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 844614.